Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


hemoglobin vs. hematocrit
Jun 17, 2000

Dr. Bob,

Can you please explain the difference between hemoglobin and hematocrit? My doctor says they are the same but my values are different. My "Hgb" is 10 and my "Hct" is 34. How can these be the same? I'm really feeling wiped out lately and can't concentrate at work. My doctor told me to take an afternoon nap. I tried this on the weekend but it didn't help much. I've also had to cut back on my workouts at the gym. I'm taking combivir and viracept. My t cell counts are stable around 300 and my viral load is 75. The things that are most out of whack on my labs are the hgb and hct. No fevers and my testosterone level is OK. My doc says I'm a little anemic but not enough to worry about. I'm not worried I'm tired! Many thanks for your time.

Tired

Response from Dr. Frascino

Dear Tired,

Hemoglobin (Hgb) is the iron-containing protein that bonds with oxygen, allowing the red blood cells to transport oxygen throughout the body. Normal values may vary from lab to lab but in general the normal range for men is 14 to 18 grams per deciliter; for women it's 12 to 16 g/dl. Hematocrit (HCT, sometimes called Packed cell Volume, or PVC) measures the portion of blood volume made up by red blood cells. For men the normal range is usually is 40 to 54 percent. For women it's 37 to 47 percent. These two blood tests are not the same but they both reflect the red blood cell count. They are used to diagnosis anemia. Your values indicate that you are moderately anemic. Anemia is most likely the cause for your symptoms--exercise intolerance, fatigue, and mental lethargy. Treatment of even mild to moderate anemia in the setting of HIV disease or cancer has been demonstrated in clinical studies to not only improve energy levels but also quality of life and even survival. Talk to your doctor again about your anemia and your fatigue. It's worth noting that you are presently taking combivir. This is a combination medication that has AZT as one of its components. AZT is well known to cause anemia in some people. Switching medications or treatment with once per week PROCRIT should bring your HGB and HCT back into the normal range, increase your energy level and get you back to your usual workouts at the gym. If your physician refuses to treat your anemia refer him or her to this website or get a second opinion. Let us know if we can be of further help.

RJF


Previous
Disability, with Chronic Fatigue and Dementia plus Aids re-diagnosis
Next
Can HIV itself make me anemic?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement